Long Term Effects of Warfarin

Ok, I have APS & am obviously on life long warfarin. Recently gone in2 a lupus flare which has so far lasted 2 years, nervous system involvement this time & wondering if it has anything 2 do with long term warfarin use. First heard rumours about long term warfarin use about 3 years ago, which my Rheumy & Haemo both deny but these rumours keep coming up & some1 else has mentioned them 2night. Like they say there's no smoke without fire :0/ Any1 else know anything about this?

14 Replies

oldestnewest
  • I have been on Warfarin since 1982 and have no long term effects except that I am still alive.I was self managing.

  • what is your average daily dosage and INR for the 30 year span?

  • 5mg and 2.5 although it can be whatever I want as I am self managing using the Coaguchek. 2.5 seems to work for me although I received different views on my ideal INR from my heart surgeon, who like 2.0 to 2.5 and my GP who goes by the book at 2.5 to 3.5. At 2.5 I do not seem to have general bruising problems.

  • I have often wondered about this - and worried! Thanks armitaged, you have just put my mind at rest. I think we need to hear more positive stories about Warfarin use, there always seems to be a lot of negative ones.

  • Until recently, warfarin was considered suitable for most patients but has a high risk of bleeding if your INR is above your therapeutic range and the Gold Standard is 60% of time in range. Why not ask your provider what percentage is your INR in range?

    Now the question is whether being on long term warfarin has a long term effect. When Coumadin is taken it creates a vitamin K deficiency and the liver responds by channeling available vitamin K to clotting protein function, at the expense of other vitamin K dependent proteins. Why not look it up!

    It's my opinion that if warfarin is that good for you, why are companies developing new anticoagulants that does not react to food and most drugs. However, the new anticoagulants still creates through the liver.

    For me, it's going to be the new anticoagulant Rivaroxaban.

  • thanks 4 all the replies. There's no argument about it's ability 2 do it's job & having been on it 4 over 18 years, I know I wouldn't b here if it didn't exist. My INR has always been stable & not worried about the effect on bones etc as there r things we can do 2 help guard against that & in all honesty, every med we take comes with side effects. I just wondered if any other long term user had noticed any central nervous system/neurological effects. Just seems a little coincidental that when on clexane some of my problems disappear :0/ Maybe I'm just odd lol!

  • I don't think you are odd in the slightest, being concerned about your long term health is anything but odd. The problem that we all face is separating the correlation from the causation, this requires a lot of unbiased hard work and generally takes years after which a new set of evidence can always overturn the original verdict. Difficult.

    Good luck to you.

  • I think that we would all be wise to be concerned about the long term effects of any medication so this is a good question to raise. I can offer no clinical answers but simply relate that my mother was on warfarin for 25 years until she died at age 82 after pneumonia following a fall and fractured Femur. I have been on Warfarin for 14 years and am now 66. Neither my mother nor I have ever been aware of any side effects arising directly or indirectly from Warfarin and have had no experiences of the symptoms you have referred to. It has all been good news. In my case I have self managed for most of the time I have been on Warfarin and my mother was entirely managed by medical professionals. I wonder if you take any other medication as well as Warfarin? This can lead to complications in some cases and even taking Statins can affect the potency of Warfarin in raising the INR.

  • Don't take any other meds (except 4 pain relief) as nothing prescribed was worth the added hassle of the side effects. Cheers 4 the reply :0)

  • hi sher wat dose are u on as i am on 13mg a night and someone has told me thats very high anyone any taughts on this

  • That's very high. what are you taking Warfarin for please?

  • I have been on warfarin since 2003 (46 years old) due to an aortic valve replacement (a congenital defective valve). My INR has been pretty consistent, I've self-managed most of the time. My argument against warfarin is that scientists haven't found a better blood thinner for people like me. A blood thinner that doesn't sabotage a person's "whole health." It is inconceivable that the medical community has made such strides but warfarin is still the only blood thinner that patients (with valve replacements) can use. I use natural supplements before and after my surgery but I had a serious fall a few years ago and wanted to use tumeric for its' anti-inflammatory properties, only to find it's discouraged. However, it is my understanding that Vitamin K, Omegas, etc... can be in one's diet if consumed regularly. Warfarin dosage will be based on one's diet. However, I hope someday that scientists will see fit to provide a healthier blood thinning choice.

  • My partner is on life long Warfarin as he had AVR (mechanical valve) 14 years ago. He is 36. His INR levels have always been a little up and down and when it does stabilise it doesn't seem to last long.

    Recently he has had a couple of episodes where is INR has spiked and gone above 10. This has resulted in him being admitted to hospital where they have struggled to get it back in range. His normal range is 2.0-2.5.

    Just wondered has anyone else experienced this?

    We never have never had any answers as to why this is happening!

    Any info would be greatly appreciated! 👍🏻

  • Hi

    I am now 46 and I had my aortic valve mechanical replacement in 2006 at the age of 35. I was born with VSD but I didn't get any treatment or surgery for closing my VSD. It turned to Aortic leak so they had to replace and also closed my VSD.

    Since 2006 I am on warfarin and It has been working well so far. I did have bouts of low and high INR levels but those were due to poor control of taking warfarin and might be due to my food intake and travel.

    I am pure vegetarian and since my surgery I travelled extensively and visited 32 countries for tours and sightseeing.

    My dosage is 3 mg most of the days at times 3.5 but not more than this. I go to my annual cardiologist review and all seems alright.

    My INR is managed by my GP surgery. I think I am here typing because I take warfarin. I dont think people like us have any other alternatives..

    Hope this helps

    Alpha

You may also like...